Kentucky, 2004

Hail and Damaging Wind in Kentucky, May 10, 2004

May 10, 2004 · NWS JKL · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 9, 8:59 PM EST, 20 hours 31 minutes earlier.

Area forecast discussion, May 9, 8:59 PM EST, 20 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
959 PM EDT SUN MAY 9 2004

.DISCUSSION...

INTERESTING SHIFT. A FEW LARGE THUNDERSTORMS DEVELOPED IN THE LATE
AFTERNOON OVER THE CUMBERLAND PLATEAU REGION OF TENNESSEE...SCOTT
COUNTY AREA IN PARTICULAR. IT APPEARS THAT AN OUTFLOW BOUNDARY FROM
THIS STORM PUSHED UP INTO THE MCCREARY...WHITELY...KNOX..AND BELL
COUNTY AREAS...SETTING OFF SOME EARLY EVENING THUNDERSTORMS FOR
THOSE AREAS. THESE STORMS WERE ISOLATED IN NATURE AND ARE NOW DYING
OUT...ALONG WITH SUNSET. CHOSE TO HANDLE WITH SHORT TERM FORECASTS.

FCST IS ON TRACK. TEMPS LOOK GOOD WITH TOMORROW MORNING MINS A FEW
DEGREES WARMER THAN THIS MORNINGS. AFTER WATCHING THE PATTERN OVER
THE LAST SEVERAL EVENINGS...DEFINITELY FEEL OUR AREA SHOULD SEE
SCATTERED CONVECTION TOMORROW AFTERNOON. FCST SOUNDINGS INDICATE
GOOD INSTABILITY...WITH EITHER NO CAP...OR A MUCH WEAKER ONE IN
PLACE OVER THE AREA. CURRENT FCST ALSO HAS THIS WELL IN HAND WITH 30
POPS.

NO CHANGES TO CURRENT FCST PLANNED...EXCEPT TO ADJUST EVENING
WORDING. SO TONIGHT WILL SEND LATE UPDATE...CLOSER TO MIDNIGHT.

&&

.PREVIOUS DISCUSSION...

455 PM EDT SUN MAY 9 2004

19Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER THE SOUTHEAST ATLANTIC
COAST WITH A STATIONARY FRONT LOCATED ALONG THE SHORE OF LAKE ERIE.
ANOTHER SUNNY DAY PRODUCED TEMPERATURES INTO THE MIDDLE 80S THROUGH
EAST KENTUCKY WITH ONLY SOME SMALL CU AROUND. HOWEVER...JUST TO THE
SOUTHEAST OF KENTUCKY...THERE ARE A FEW THUNDERSTORMS AGAIN THIS
AFTERNOON OVER THE HIGHER TERRAIN OF EASTERN TENNESSEE AND WESTERN
NORTH CAROLINA.

THE MODELS ARE IN DECENT AGREEMENT THROUGH THE PERIOD WITH THE WEAK
SOUTHEAST RIDGE IN PLACE. THE FAST FLOW WILL REMAIN WELL TO THE
NORTH WITH PERIODIC MINOR WAVES WORKING THROUGH THE FRINGE OF THE
RIDGE AND OVER KENTUCKY. DURING THE MIDDLE OF THE WEEK A MORE POTENT
TROUGH DROPS INTO THE WESTERN STATES HELPING TO PUMP THE RIDGE...
THOUGH THIS BUCKLES THE PATTERN ENOUGH TO SHIFT THE RIDGE EASTWARD
REMOVING ITS PROTECTIVE VEIL FROM EAST KENTUCKY. THIS TROUGH...
YESTERDAY...WAS EXPECTED TO LIFT THROUGH THE GREAT LAKES FOR
SATURDAY BUT NOW LOOKS TO PASS BY WELL TO THE NORTH WITH JUST A
FLATTENING OF THE UPPER PATTERN EXPECTED OVER THE WEEKEND.

SENSIBLE WEATHER WILL FEATURE ANOTHER HILL TO VALLEY TEMPERATURE
SPLIT OVERNIGHT AS THE SKIES REMAIN MOSTLY CLEAR AND LIGHT WINDS
ALLOW THE VALLEYS TO DECOUPLE. ONE OF THOSE WEAK SHORTWAVES WILL
SNEAK BY LATE TONIGHT AND MAY KICK OFF A STRAY SHOWER IN OUR FAR
SOUTHERN COUNTIES. A BETTER CHANCE WILL BE SEEN DURING THE AFTERNOON
AS THE GRADUAL INCREASE IN MOISTURE AND HEAT OF THE DAY COMBINE WITH
LESS SUBSIDENCE...AND MINOR 500 MB WAVES TO ALLOW SCATTERED SHOWERS
AND THUNDERSTORMS. THESE WILL BE ABLE TO TAP INTO LIS BELOW -6 AND
CAPES TO 2000 J/KG ALONG WITH PWS IN THE 1.4 TO 1.5 INCH RANGE...
MAKING HEALTHY THUNDERSTORMS A GOOD BET ALONG WITH HEAVY DOWNPOURS.
THESE STORMS SHOULD DIE OUT IN THE EVENING WITH THE LOSS OF HEATING.
THIS PATTERN WILL CHANGE LITTLE THROUGH THE BULK OF THE WEEK WITH
THE FRONT SINKING A BIT FURTHER SOUTH EACH DAY BUT PROBABLY NEVER
QUITE MAKING IT HERE. DURING THIS TIME...MOISTURE WILL KEEP BUILDING
OVER THE AREA THANKS TO A SOUTHWEST FLOW OF AIR FROM THE GULF AROUND
A BERMUDA HIGH. THE DIURNAL TREND TO THE PRECIPITATION WILL DOMINATE
DURING THIS PERIOD. WILL GO WITH ANOTHER VERY WARM DAY MONDAY THEN
SLIGHTLY COOLER THE REST OF THE WEEK DUE TO MORE CLOUDS AND
CONVECTION AROUND. ALSO EXPECT VALLEY FOG FORMING LATE AT NIGHT...
PARTICULARLY IN PLACES THAT SEE THE AFTERNOON/EVENING SHOWERS AND
THUNDERSTORMS.

MOS TEMPERATURES THROUGH THE PERIOD WERE ALL VERY SIMILAR...JUST
CHERRY PICKED MY PREFERRED VALUES BASED MAINLY ON PERSISTENCE AND
INCREASED POP CHANCES STARTING MONDAY AFTERNOON. POPS WERE ALSO
SIMILAR...RAN THEM WITH A DIURNAL TREND PEAKING IN THE LATE
AFTERNOON AND EARLY EVENING.

AS FOR IFPS/GFE GRIDS...POPULATED WITH MY USUAL PROCEDURE FROM THE
MESOETA FOR TEMPS...DEWPOINTS AND WINDS THROUGH 60 HOURS. THESE CAME
IN FAIRLY GOOD...BUT HAD TO PAY SOME EXTRA ATTENTION THE HIGH
VALLEYS IN THE EAST TO BETTER MATCH THE PFMS. THE REST OF THE GRIDS
WERE IN EXCELLENT SHAPE JUST PUMPED UP THE SKY AND POPS LATER IN THE
WEEK.

&&

400 AM EDT SUN MAY 9 2004

STATIONARY FRONT RUNS ACROSS I 80 WITH NOCTURNAL CONVECTIVE
COMPLEXES PARADING ALONG THE FRONT.  CLOSER TO HOME, WE HAD CLEAR
SKIES WITH ANOTHER NIGHT OF A GOOD TEN DEGREE RIDGE TO VALLEY
TEMPERATURE DIFFERENCE.

OVER THE NEXT WEEK THE SUMMERLIKE SOUTHERN RIDGE OF LATE WILL BEGIN
TO MOVE EAST WITH WEAK DISTURBANCES FORECAST TO MOVE THROUGH IT
FROM THE WEST...AND THEN LATER IN THE WEEK...A LONG WAVE TROUGH WILL
ENGULF THE WESTERN TWO THIRDS OF THE CONUS.  THE RESULT WILL BE ONE
FINAL DAY TODAY WITH NO POPS AND TEMPS SIMILAR TO YESTERDAY.

BY MON...BERMUDA HIGH WILL ALLOW FOR FLOW FROM THE GULF TO PROVIDE A
STEADY SOURCE OF MOISTURE FOR THE REMAINDER OF THE WEEK.  META AND
GFS BOTH ADVERTISING A WEAK WAVE TO MOVE THROUGH THE FLOW MON GIVING
US OUR FIRST DAY WITH A POTENTIAL LIFT MECH.  THEREFORE...UPPED POPS
TO 30 IN WESTERN ZONES.  TUE NOT AS CLEAR THEREFORE LEFT SLT CHC
POPS...DIURNAL SUMMER LIKE THUNDERSTORM DEVELOPMENT...WITH GFS/ETA
DIFFERING ON UPPER WAVE TIMING/POSITIONING.

TEMPS WILL BE WARMEST TODAY...SIMILAR TO YESTERDAY AND PROBABLY A
DEGREE WARMER.  MON AND TUE WILL COME DOWN INTO THE LOWER 80S WITH
ADDITIONAL DAYTIME SKY COVER.  GRIDS WERE IN REALLY GOOD SHAPE AND
ONLY MADE MINOR TWEAKS FOR THE NEAR TERM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, May 10, 2:58 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EDT MON MAY 10 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
358 AM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FROM TUESDAY THROUGH
SUNDAY...DEVELOPING IN THE AFTERNOONS AND DISSIPATING IN THE
EVENINGS.

THE CHANCES FOR THUNDERSTORMS ON SATURDAY AND SUNDAY ARE IN
ASSOCIATION WITH A SURFACE FRONT THAT WILL BE IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUDEMAN

In the hours before

Local storm report, May 10, 3:26 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             GOLDBUG                 36.79N 84.17W
05/10/2004  0.75 INCH        WHITLEY            KY   TRAINED SPOTTER

&&

RAY
Local storm report, May 10, 4:33 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED COUNTY NAME
NATIONAL WEATHER SERVICE JACKSON KY
533 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             12 N LONDON             37.30N 84.08W
05/10/2004  0.75 INCH        LAUREL             KY   TRAINED SPOTTER

            GROUND WHITE WITH HAIL AT TIME OF REPORT.

&&

RICHEY
Local storm report, May 10, 5:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
625 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             2 E RAVENNA             37.69N 83.91W
05/10/2004  1.00 INCH        ESTILL             KY   LAW ENFORCEMENT

            DISPATCH RELAYED REPORT FROM EMS.

&&

RAY

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Estill

When
May 10, 5:30 PM EST
Where
Estill County, 3 mi N of Ravenna
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -83.950

Thunderstorm Wind, Estill

When
May 10, 5:30 PM EST
Where
Estill County, 3 mi N of Ravenna
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -83.950

Several trees were down on Tipton Ridge.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403661, 5403662.